Started T4 - 3 weeks ago - feel much worse!

Hi all I started on Levothyroxine sodium exactly 3 weeks ago. Dose of 50ug one day and 25ug next day and I feel and look much worse! I know advice here states it can take up to 6 weeks to feel any effect.

By the way I'm self medicating as though was a long wait to see Endocrinologist and GP wouldn't prescribe until I saw Endo. I had bought some T4 and T3 (Uni-Pharma whilst abroad so using that.

About 3 days after starting I noticed some changes, my rough skin looked and felt smoother, I could go up the stairs without pain in my right knee, the pains in my neck and back decreased, my evening temperature increased a little. My fatigue hadn't improved.

Then after a week and a half things changed - my temperature started to drop back in the morning and in the evening - currently am is 36.2 average and pm is 35.4, I'm freezing cold a lot of the time or occasionally I feel really hot sometimes, especially my face. I have put on almost 4 kilo and my stomach is bloated though haven't changed my eating habits. The pains and aches are worse than ever, my knee now feels painful even when walking on the flat. Constipated which I had got rid of prior to starting the T4. Colleagues and friends have commented that I look tired and indeed I do look dreadful, my eyes look tired, my skin is really dry.

I take my T4 with water when I wake around 3am to go to loo, breakfast is at 8am after which I take the following vitamins

I take Jarrow B vits, B12 5000iu daily, Co Enz Q10 x 75mcg, every second day I take Vit D3 5000iu with MK7. I also take a tablespoon of Organic Flaxseed oil and Coconut oil at this time.

About one hour before I go to bed I take 3mg Melatonin, Magnesium Citrate 800mg - (was taking only 400mg before I became constipated) zinc with copper 200mg and selenium 200mg.

I have an appointment with the Endocrinologist next Tuesday 13th Dec - should I inform her that I have started to self medicate?

Also any idea why I'm feeling worse? My blood results from October 20th 2016 I will try to post. Thanks for any suggestions.

TSH 2.7 (0.27 - 4.2 mIU/L)

FT4 14.39 (12 - 22 pmol/L)

FT3 4.85 (3.1 - 6.8 pmol/L)

T4 92.2 (59 -154 nmol/L)

TGAB 179.7 (0 - 115 IU/ml)

TPOAD 9.2 (0 - 34 IU/ml)

Folate 9.19 (4.6 - 18.7)

Vit D 154.7 (50 - 200 nmol)

B 12 473.5 (191 - 663 pg/ml)

CRP High Sensitivity 1.5 (0 - 5.0 mg/L

Last edited by

8 Replies

oldestnewest
  • Annabhaird,

    "I had bought some T4 and T3 (Uni-Pharma whilst abroad so using that."

    How much T3 are you taking in addition to T4?

  • Hi Clutter, I'm not taking any T3, though I'd see how I got on on T4 only.

  • Annabhaird,

    Ok, you're averaging 37.5mcg T4 which doesn't seem excessive. I would stop taking Levothyroxine for a week or two to see whether symptoms improve. It was worth trying it to see whether symptoms improved but there's not much point in taking it if you feel so much worse for it. FT4 and FT3 levels were typical for people not taking Levothyroxine.

    As I said previously, I doubt your endocrinologist will prescribe Levothyroxine until TSH is >4.2.

    I advised in your previous post that high TgAb means you have Hashimoto's. I suspect it may be that which is making you feel unwell. I advised that 100% gluten-free diet has been helpful for some people and posted some links to support this.

  • Thanks Clutter, I'm working on gluten free, haven't managed 100% yet but almost there. Thanks for help. A

  • I suspect your body has sensed thyroid hormone input and adjusted its own thyroid output i.e. Your tsh will have reduced lowering your own thyroid output. I would 'fess up to endo and have more blood tests and see what they say. Remember not to take meds on day of blood test and just drink water, and try and get an early test. Good luck.

  • Thanks for your reply beh1. I suspected that might be the case with thyroid sensing the extra thyroid and thus decreasing output. Not looking forward to telling Endocrinologist. met her a few years ago when had problem with parathyroid, had to fight to get operation to remove the benign tumour. I'll see how i get on. A

  • Stopping thyroid meds or lowering is a very good way to see if things are not working for you. So i would stop the T4 for a few days and see how you get on.

    Did you initially feel any better on the T4 ? IT is common to feel good and then this tails off as the TSH is lowered and so conversion drops off. You end up with less T3 in the tissues. It can be the case someone with a high TSH (10/20/30 etc) feels totally fine because the body is hyper converting the T4 so T3 levels in the tissue are still good.

    You have hashi's it seems and so this does complicate things.

    I find T4 at bedtime gives better results, but i do multi dose the T4 and again this works much better than just one dose per day. I think there is a lot of experimentation we can do with T4 (and T3) but the docs seem to think T4 in the morning is the way to dose.

  • Hi Marsaday, felt a tiny bit better for a few days and though that perhaps T4 would work for me but that very quickly went the other way and I began to feel worse - aches and pains worse than before starting, gained a lot of weight very quickly, very cold, very irritable and no patience, poorer sleep, increased oedema in legs, ankles and face, mood very low. All in all not a good experience. Will stop taking it from today and see what happens and seeing the Endo on 13th - hope she will be willing to give some guidance! A

You may also like...